Overactive thyroid

I have been taking thyroxine for many years now after having radioactive iodine. Recently I had been feeling anxious so I went to the doctors. She ran a thyroid test and it was discovered that my thyroid levels were slightly high. The doctor reduced my thyroxine from 100mcg to 75mcg. It's been two weeks now and I am still eating everything in sight, if I don't take beta blockers, my heart pounds and I'm not sleeping. When will I start to feel better, I hate feeling like this, I get anxious when I can't sleep.

13 Replies

oldestnewest
  • Leesy121,

    If you were very over medicated it could take some time for thyroid levels to drop. Do you have the results and ranges (ranges are the figures in brackets after results)?

  • I've just phoned the doctors to get them but the receptionist couldn't find on the system!! Is it normal to feel worse before I feel better?

  • Leesy121,

    I felt very unwell when I was over medicated.

  • And how long did it take for the symptoms to go? Did you feel anxious?

  • Leesy121,

    If you are only slightly over medicated you should feel improvement 2-3 weeks after reducing dose. If you are very over medicated it will take longer. Anxiety wasn't a symptom for me but is a common symptom for many people when they are over medicated.

  • Can menstrual hormones affect things? I felt a lot better last week but this week I feel more anxious.

  • There is little point in taking thyroid meds as well as beta blockers as the thyroxine is cancelled out.

  • Really? I didn't know this

  • Leesy121,

    Take it with a pinch of salt. The member makes these pronouncements but never provides eveidence to support the statements.

  • She ran a thyroid test and it was discovered that my thyroid levels were slightly high.

    I'm always dubious when I see statements like this. I wonder what was tested and what exactly was high.

    Under-medication is suggested by high TSH and low Free T4 and Free T3.

    Over-medication is suggested by low TSH and high Free T4 and Free T3.

    There are other possible patterns of results, giving clues to other types of thyroid problem.

    So when your doctor mentions thyroid levels being high is she talking about TSH or Free T4 and Free T3? I wonder if your Free T4 and Free T3 were actually measured and she is only relying on TSH?

    If you truly were over-medicated with Levothyroxine then the quickest way of feeling better is to stop taking levo for a few days, perhaps as long as a week depending on how you feel and how over-medicated you were, then resume at a lower dose.

    Don't forget that under-medication may cause dreadful anxiety too. And low Free T3 may cause a fast heart rate, at least for a while.

    You really need to see your results and reference ranges.

  • I went with anxiety symptoms and she decided to do the thyroid test and then said it was high. She didn't stop the thyroxine, she just reduced the dose. Still not found out the doses

  • Anxiety and depression are a SYMPTOM of hypothyroid not a seperate thing.

  • I have anxiety, can't stop eating, fast pulse and sleep issues

You may also like...